Starting Jardiance (empagliflozin) Blog

Yesterday (8/9) I started the T2 drug Jardiance(empagliflozin). As many may or may not know, empagliflozin was approved in Europe for the treatment of hard to control or “brittle” T1 diabetes. However here in the states the FDA won’t approve it bc of the chance of developing DKA.
I first heard about this drug on the general forum board. People like myself who’ve had T1 for over 35+ yrs were under-standably angry and frustrated, while those who are recently diagnosed or under the 25 yr mark can’t understand why anyone would take a med that may or may not cause DKA. Two wks ago, I read articles from Diabetes UK and Medpage Today about the benefits for T1s who were started on the drug. See links below.
After a long discussion about pros and cons w my Endo and family, I decided to go ahead. After 47 yrs, I feel like I have nothing to lose and hopefully something to gain.
There is more than DKA to worry about. Because the drug causes the kidneys to excrete excess glucose through the urine,
there’s an increase chance for bladder infections(UTI) and yeast infections. Also bc of the increased urination, I have to make sure I don’t get dehydrated.
All that said, at 10:00 am I took my first dose w my morning Toujeo. My fbs was 222 bc I had a low around 6:00 am. I admit I was a little nervous, so instead of taking 10mg, I took 5mg. During the day I noticed my stomach was upset and I didn’t have much of an appetite. However my bgs ran between 100 - 107. I did drop in the evening to 70 but this was bc I didn’t finish dinner.
I’ve also upped my water intake…yuk😖 I’m a strict Diet Dr Pepper drinker, I’ve been keeping my bladder empty and testing for ketones every time I go.
So far it was a good day, except for the stomach upset. I know I’ll have to fine tune dosages and food for a couple of days but that’s ok. My Endo and I agreed I would try it for a month. If I don’t notice changes w control, start getting UTIs, or spilling ketones, then I’m done.
I decided to blog about my experience bc there are a lot of long timers such as myself who want more. If my experiences can encourage or help someone, well that makes it worth while. I welcome all comments and questions.
Until next time
Penny

caloriesttps://www.diabetes.co.uk/news/2019/mar/first-oral-drug-for-type-1,-forxiga,-gets-european-go-ahead-99153714.html

1 Like

Day 2
I’ve noticed some changes in my #s.
My fbs was 88. Usually I’m at 120 -140. No lows during the night. Took my usual dose of Toujeo (29u) along w 5mg of Jardiance. Ate my usual breakfast of oatmeal, yougert, and sm banana. I usually take 11u bolus but cut back to 10u. Bc of stomach upset, I took the Jardiance w food.
2 hrs later, I spiked to 294. I took a 1u bolus. About 1/2 hr I started dropping fast. Over an hr later, I dropped to 50. I treated w fruit and came back up to 103. The rest of my day was uneventful except for constantly having to pee and the stomach upset.
My biggest problem has always been spiking after meals, which I’m hoping the med will help w. Checking for and not spilling ketones. I also think I’m getting use to drinking water (with Crystal Light).
As I said yesterday, I know I have to fine tune dosage and food and I feel ready to take the full 10mg dose.
Penny

@pennylane42672, love your username. I recently saw McCartney in concert. Also, Sean Lennon. I am so happy that this med is working for you. I hope it continues. Have you discussed th gradual increase in dosage with your doctor?

I used to take Invokana, off label, for my T1. I think it works like Jardiance. I know a few others who take it too. All of us loved how it lowered our BG!!! It helped me like nothing before. I like you, watched for any sign of DKA, because you can get it with normal BG! I never took or needed more than 5 mg. Sadly, I discontinued after discussion with my endo, after multiple skin infections. Two requiring medical care and one requiring 3 surgeries. I can’t be certain that the med was the cause, but I strongely suspect it. I also have had multiple UTI infections AFTER I discontinued it! The others that I know who take it have NOT had problems that I know of.

It’s a personal decision. I wish I could take it. It’s just not for my body, I guess. I went on the pump and it’s helping.

I’ll look forward to reading your blog. I am very curious.

I applaud you, and wish you well! My son was a brittle diabetic. I love hearing about advancements that would have saved his life. :slight_smile: So thank you very much for sharing!!!

Days 3 & 4
First I’d like 2 acknowledge the 2 very nice and encouraging replys I’ve received. @HighHopes…Before I started, I read everything I could about the drug and side effects. Skin infection is up there w DKA , UTIs, and Yeast infections. I worry more about UTIs more so then DKA since as a young adult I used 2 get one every month. Luckily I grew out of them but every so often…For me the biggest thing has been stomach upset. Day 3 I started taking a full 10mg tab and I had a lot less stomach upset. Day 4 also a lot less stomach upset but still noticeable. My fbs have been good Day 3 105, Day 4 97. I notice however I’m still spiking after meals but then start 2 drop and level off. I usually go up the 290’s (I hear the cringing) then drop into the 170s then settle below 110.
This is nothing new 4 me. I’ve been like this since 1972 when I was first diagnosed and I’m hoping the longer I’m on the med, this won’t b since a problem. Still not spilling ketones, drinking lots of crystel light…I’ve cut back significantly on Diet Dr Pepper.
If anyone else reads my blog and has tried or is currently using Jardiance, Farxiga, or any other class of this drug, I would love 2 hear comments and your experiences.
@lhendrydecker…I’m so sorry 4 your son. Unfortunately it feels like people w T1 are @ the bottom of new medical advances that could make our daily grind easier. It does anger and frustrate me that there’s so many new drugs 4 T2 patients and still just one 4 us that’s over 90 yrs old.

I totally hear you!! My son’s counts could range anywhere from 70 to over 600 within hrs. I hope you continue to have good results, and that your stomach settles down.

I wish you well too. As I recall, I did have a little stomach upset when I first started on Invokana, but, it didn’t last long. Plus, I took such a little dose, I guess it wasn’t enough to bother my digestion.

Day 5
I did go a little low early this am, 79. While I know some may consider this w/in norm limits, 4 me I know I’ll drop so I had 3 Lifesavers giving me a 134 bs when I woke up. This is my 3rd day on the the full 10mg dose. I notice now my stomach’s ok until I eat. My reg diet consists of oatmeal, yogurt, salad and raw vegs, fresh fruit, and non red meat, but w my stomach issues I’ve been eating more starches. Besides yogurt everything else bothers me. I’m hoping by the end of the wk my digestion will settle. I was dx’d yrs ago w gastroparesis so I’m making allowances 4 that as well. Anyone else who’s tried this class of drugs, were you tired and blah feeling when you first started? 4 the last couple of days I’ve noticed feeling just off. I’m lucky 2 have an understanding family who do their own laundry. Otherwise they’d b crap out of luck. Still spiking after eating. Hoping after the stomach issues and I can eat more regular, the spikes will level off. I close w a funny story… When I was around 12 yrs, I was in the hospital for control issues. Again. This was in the mid 70s and the Endos were just stumped why I spiked over 300 after breakfast in particular. After all I was in a controlled setting, what was wrong w me? Someone came up w the idea I do some kind of activity 2 hrs after breakfast. Since I loved cycling, these geniuses had me peddle a stationary bike 4 an hour 2 hrs after breakfast. Did it work? Not 2 the degree they expected. In fact after lunch I began 2 drop. In my d/c instructions I was told 2 bike 2 hrs after breakfast daily. When my mom asked how could I do this at school, she was told 2 figure something out, but I had 2 be active 2 hrs after breakfast. After I returned 2 school, I was allowed 2 walk around the building 4 10 min. Needless 2 say this lasted not more than a wk. Already feeling different, you can only imagine all the questions from the other kids. I already was getting flak bc I could use the bathroom whenever I wanted, now I was leaving class 4 an outside break every am. Eventually as I got older the after breakfast spikes got better although throughout the yrs I spike at different times. Lately it’s been after dinner. I don’t like it but I’m use 2 it. We all just keep going.
Penny.

Day 6 & 7
Have had 2 good days. Seems like bgs are starting 2 settle. On both days my numbers stayed in the 90s w/o abnormal post meal spikes. My highest was 230 then back down 2 120s then 90s.
However 2day, I ran lower. 50s - 70s. Day 6 I was able 2 eat more of my reg diet but today nauseated, no appetite. I know. I sound like a broken record. I’m thinking its probably the gastroparesis as well. Who knows. As long as I’m running wnl, I can put up w some discomfort. Still no ketones, or infections…yay :smile:
Also down to 1/2 bottle of Diet Dr Pepper a day. VERY big accomplishment 4 me.
I don’t want 2 jinx anything by going on, so going 2 bed now.
Penny

It sounds really good. I can’t recall whete i heard it, but, I heard that on this type of med it’s good to eat some carbs. Even if I just wanted an egg, I added some carb, even if just 15 grams. Something about it helps ward off dKa. Not sure why.

What is the problem with diet dr. Pepper? I know a T1 who takes max dose invokana and she drinks large amounts of diet coke. She hasn’t had any problems so far that I know.

My endo told me that with some people, aspartane can cause large BG spike. Have you explored that?